On Prednisone, flareing up, Help.

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

elephantlover
Regular Member


Date Joined Mar 2008
Total Posts : 56
   Posted 3/29/2009 11:35 AM (GMT -6)   
Hi everyone, its me, Angel, still sick. Dr put me on 40,30,20,10 prednisone. The 40 and 30 held the UC under control, but have had sugar and some small side effects. This week I tapered down to 20 and I am going back into a flare-up. I start 10 tuesday. My GI says she might have to go back in and look around. Can you go into a flare up while on prednisone? Does anyone have ideas on what I should do next? My heart Dr says I might have to stay on Prednisone, Is there a safe amount to take without side effects? I have swollen pretty bad to, face looks like a moon & stomach is pot bellied. Brusing terrible. I am also on Plavix for heart problems, could this be effecting the prednisone? I would really appreciate any advice at this point. We are confused, do not understand it and I am getting scared. Been sick since Oct. 2008. Angel

 


PSA
Regular Member


Date Joined Jan 2009
Total Posts : 498
   Posted 3/29/2009 12:01 PM (GMT -6)   
Hi Angel
Sorry to hear about your sufferring. Well please do not worry as they say worrying is like sitting on a rocking chair. You feel you have a lot to do, but it takes you no where. My suggestion is that while tapering down you should stick to 40-35-30-25-20-15-10-5-2.5mg. The tapering should be 5 mg per week. This helps in preventing flare ups as the our body's own constitution produces pred/steroids. But the process is slow in case of flare ups and one has to taper down slowly.
I hope you are taking calcium and Alpha D to prevent side effects and calcium loss, which is normal in case of pred and leads to osteoporaris. Don't worry about your moon face or about facial hair as pred. leads to water retention and this goes off once you are off pred.
Have you tried cortison enemas/mesacol foam enemas. They are quite effective in case the UC is in the lower part of the colon.
Would you like to try some natural cure. Fresh grown yellow Turmeric is very good cure for UC. Lots of people have been benefitted including on this forum. I always recommend this to others as I myself used to take it to go in remissions, when other things failed. Boswalia/Sallaki is another herbal/ayurvedic medicine. Besides this one can also try fresh pumpkin juice. There are lots of postings by me on this forum. Please check.
Should you need any further assistance, please free to get back. Keep me posted. You will be in my prayers. Please do not take too much stress as it would aggravate the flare up. Relax - go for meditation-yoga-morning walks.
Another very important piece of advice. Do not take prednisolone in the evening or night time. Please have it in the morning, preferably with milk to reduce its side effects.
45 years Male
Diagnosed UC October 1989
Had two stage J Pouch Surgery Nov 2005 March 2006
Complications after surgery - Incisional Hernia and Ano Fistulas
on Combiflam, Multivitamins and restricted diet.
Tried Sallaki/Turmeric/Homoepathy/Allopathy/Chinese/Unani/Ayuvedic/Yoga before going for surgery
"Faith is the bird that sings when the dawn is still dark."
"There are only two ways to live your life. One is as though nothing is a miracle. The other is as though everything is a miracl: Albert Einstein
"What you are aware of you are in control of; what you are not aware of is in control of you."
 


Rio in Maryland
Veteran Member


Date Joined Nov 2007
Total Posts : 891
   Posted 3/29/2009 12:02 PM (GMT -6)   
Angel,

When you taper prednisone, symptoms can often come back at lower doses, that's one of the reasons why we try to taper off slowly.

Whenever I have been on prednisone, symptoms came back below 10-15 mg. The first time this happened the doctor got me to increase the prednisone back up to 30mg and taper again, but at a slower rate than previously.

I don't think there is a 'safe' amount - but everyone reacts differently to prednisone. Since you're already on a course of prednisone you could speak to your doctor about bumping it back up and then tapering at a slower rate. Also, if you're not doing so already, you could also speak to him about using rectal meds to complement the oral meds, such as canasa or cortifoam.
Rio, 33 year old male. Diagnosed with UC in 2006
100 mg Azathioprine, 4800 mg Asacol
VSL#3 x 3 times a day, Metamucil wafers
Vitamin E enema or Mesacol/Asacol enema at least once a week
Spinach & sunflower seed diet


Peety
Veteran Member


Date Joined Mar 2008
Total Posts : 2855
   Posted 3/29/2009 3:18 PM (GMT -6)   
Yeah, you might need to hike back up, slow the taper. I'm just going through that, got down to 10 but then, bam! flared even worse so went back up to 30 for five days, now at 25. I always get off eventually, but not before the fuzzy moon face takes hold. Ugh.

My advice, don't worry about tapering down until you are stable. Try to avoid a scope if you can, you've probably read how that can irritate, set you back even further. Make sure you doc can justify it! Look around? easy for them to say...
49 year old female attorney, diagnosed UC/pancolitis 1985, no surgery but much suffering. Asacol/5ASA 6x400 mg maintenance for 20+ years; use prednisone & Rowasa for flares. 
August 2008 sought care of naturopathic doctor. Food sensitivity test showed wheat/gluten, other intolerances; eliminated all wheat/gluten from my diet. Probiotics (Ultimate Flora, 50 billion), trying Curamin. 
Flaring, seasonal? or supplements too harsh? Back on prednisone, tried to taper but now back up to 20-30 after several really bad days. Waiting for insurance decison on Humira...soon... 


elephantlover
Regular Member


Date Joined Mar 2008
Total Posts : 56
   Posted 3/29/2009 4:15 PM (GMT -6)   
Thank you for your advice. I think you are exactly right. Am calling Dr. in morning. Just don't know what to ask or what is next. Need help here. Am at a loss and confused, and of course scared. Angel
 


Christine1946
Veteran Member


Date Joined Aug 2008
Total Posts : 5958
   Posted 3/30/2009 8:24 AM (GMT -6)   
     Have you considered 6MP or Imuran?  Not sure if they affect the heart though.
62 yr old granny. South Jersey
Diagnosed with ulcerative proctitis in 1998 in hospital
Hospitalized (2nd time) in May 2008
Update 11/03/08...finally in remission!!  Hope I don't jinx myself.  Off the prednisone since 11/01/08...now see if I can stay off for longer than two weeks.  Other meds: 6MP (75 mgm), colazal (6 per day), Benicar and Toprol (high blood pressure meds), Probiotic (2 per day), fish oil capsule and multi-vitamin and calcium with vitamin D.

New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, April 24, 2018 9:17 PM (GMT -6)
There are a total of 2,955,307 posts in 324,208 threads.
View Active Threads


Who's Online
This forum has 162222 registered members. Please welcome our newest member, SlientSuffer.
265 Guest(s), 6 Registered Member(s) are currently online.  Details
GoBucks, thisisfun570, Serenity Now, Stray, ks1905, quincy